Missouri, 2021Flooding in Missouri, March 18 to 31, 2021
March 18 to 31, 2021 · NWS PAH · 3 events in 3 counties and zones
March brought a return to warmer weather with an active spring-like pattern. There were a couple rounds of heavier rain, somewhere within the Mississippi basin, regionally that contributed to additional river flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
March brought a return to warmer weather with an active spring-like pattern. There were a couple rounds of heavier rain, somewhere within the Mississippi basin, regionally that contributed to additional river flooding. Monthly precipitation was above normal at most locations, as much as 150 to 200 percent above normal in the lower Missouri and mid Mississippi Valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 5:48 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 18, 5:48 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
648 PM CDT Thu Mar 18 2021
.UPDATE...
Issued at 648 PM CDT Thu Mar 18 2021
Updated aviation discussion for 00Z TAFs.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 307 PM CDT Thu Mar 18 2021
The upper low is drifting east along the Tennessee border near the
lakes as of 20Z, and has behaved itself to this point. The
occluded front runs east to west just north of Interstate 64, and
has been rather stationary through the day. The low will move out
of the area by 00Z and surface boundary will slowly slip east and
south through the region through the evening.
Ahead of the front this afternoon and evening, areas of drizzle
will continue along with west to southwest winds. In the wake of
the front, scattered to numerous mainly light showers will drift
southeast across the region through the evening, and north winds
will become quite strong with gusts 25 to 35 mph at times through
the night. Temperatures will fall quickly, but should remain warm
enough to avoid any wintry concerns. The entire area should see
lows in the 30s, and the northwest periphery of the area may see a
brief light freeze.
Cool surface high pressure will build into the region through
Friday, and then linger through the first half of the weekend. We
are expecting skies to clear by early Friday, but despite ample
sunshine high temperatures will only reach the lower 50s. Factor
in the continued gusty north winds and it will not be a pleasant
day to be outside.
With dewpoints well into the 20s, clear skies, and only a light
northeast wind Friday night a freeze would see like a good bet,
but the consensus of guidance keeps most of the area right near
freezing for lows. We may not be cold enough, especially if the
wind dies off completely.
The surface high will remain in control of the region Saturday, as
heights rise from the west. Temperatures will trend upward and
should top out near normal around 60 degrees. Another light freeze
will be possible Saturday night. Our lows in the middle 30s may be
a bit optimistic.
.LONG TERM...(Sunday through Thursday)
Issued at 307 PM CDT Thu Mar 18 2021
An upper level ridge over our region Sunday will slide east by
Monday. Surface high pressure centered over the northeast U.S.
Sunday will move off the coast by Monday. We should see quite a bit
of sunshine on Sunday, and with winds becoming southeasterly, high
temperatures will be 3 to 5 degrees warmer than Saturday. Overnight
lows Sunday night will be around 5 degrees warmer than Saturday
night. Dry conditions will continue into Monday, with high
temperatures another 2 or 3 degrees warmer than Sunday. This will
put us 6 to 8 degrees above normal by Monday.
On Monday, models show a surface low over the Oklahoma/Texas
panhandles around 18z. Models take the low slowly northeast, moving
it over Iowa/southern Minnesota by Tuesday evening. The associated
warm front will lift across the middle Mississippi and lower Ohio
valleys Monday night into Tuesday. The trailing cold front will
move across our region some time in the late Tuesday night to
Wednesday night time frame, depending on what model you look at.
Temperatures will remain above normal through the end of the
extended, though readings will trend down just a little late in the
week.
Shower chances will spread west to east across the PAH forecast area
Monday night into Tuesday. The best chances will be across
southeast Missouri Tuesday, and went likely pops there in the
morning, tapering off to slight chances in our far east counties. By
Tuesday afternoon, went with 50 percent west to 30 percent east. As
we get into Tuesday night and Wednesday, the cold front will be
weakening as it approaches, and due to the aforementioned model
timing differences, confidence decreases for mid to late week. Model
blends keep pops in the slight to chances categories for showers,
and that seems the safe bet at this point, and pops will continue
into Thursday. We are not seeing much in the way of instability, so
no thunder is included at this time.
&&
.AVIATION...
Issued at 648 PM CDT Thu Mar 18 2021
Lingering rain/drizzle and associated visibility restrictions
should gradually diminish through the evening hours as the upper
low continues to shift east of the region. Largely MVFR ceilings
are forecast to gradually clear from northwest to southeast
overnight into Friday morning as drier air works into the area.
Where they haven't already done so, north winds will pick up to
around 15 knots with gusts into the 20s through Friday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...RJP
SHORT TERM...DRS
LONG TERM...RST
AVIATION...RJP
Hazardous weather outlook, Mar 18, 2:12 PM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
312 PM CDT Thu Mar 18 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
312 PM CDT Thu Mar 18 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
North winds will gust 25 to 35 mph at times tonight, mainly over
southwest Indiana, southern Illinois, and near the Mississippi
river in southeast Missouri.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DRS
Flood, Cape Girardeau
- When
- March 18, 8:00 PM CST to March 31, 11:59 PM CST
- Where
- Cape Girardeau County, 2.94 mi ESE of Gulf Jct to 1.56 mi SE of Egypt Mills
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.254, -89.501
Flooding occurred along the Mississippi River during the latter half of the month. The river crested at 37.83 feet on the 22nd, which is several feet above the 32-foot flood stage. This required the closure of a couple flood gates in the Cape Girardeau flood wall. Floodwaters backed up a few tributary creeks and small rivers, causing considerable flooding of fields well away from the mainstem river. The river remained above flood stage going into April.
Flood, Scott
- When
- March 18, 8:00 PM CST to March 28, 8:00 PM CST
- Where
- Scott County, Scott City to 2 mi NNW of Wasatch
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.250, -89.520
Minor to moderate flooding of the Mississippi River caused considerable flooding of fields and farmland.
Flood, New Madrid
- When
- March 22, 4:00 PM CST to March 27, 3:00 AM CST
- Where
- New Madrid County, 2.47 mi SE of New Madrid to 2.51 mi ENE of Pt Pleasant
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.576, -89.497
Minor flooding of the Mississippi River caused inundation of some low-lying fields and farmland.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in North Carolina, March 18, 2021$1.7 million · EF1 · 5 events
- Tornadoes and Damaging Wind in Alabama, March 18, 20211 injured · $204,000 · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, March 18, 2021$270,000 · EF1 · 5 events
- Tornadoes and Damaging Winds in Florida, March 18, 2021$166,000 · EF1 · 11 events
- Tornado and Hail in Virginia, March 18, 2021$106,000 · EF0 · 12 events
- Damaging Wind in North Carolina, March 18, 2021$100,000 · 74 kt wind · 1 event
- Flooding and Strong Wind in Indiana, March 18, 2021$69,000 · 6 events
- Flash Flooding and Debris Flow in Kentucky, March 18, 2021$35,000 · 1 in hail · 8 events
- Flash Flooding and Hail in West Virginia, March 18, 2021$25,000 · 2 in hail · 13 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 18, 202171 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 18, 202152 kt wind · 3 events
- Hail and Damaging Wind in South Carolina, March 18, 2021$20 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943673, 943674, 943675.